Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 120, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2005, 7:42 PM CDT for Gillespie County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2005, 7:42 PM CDT (00:42 UTC)
- Expired
- May 9, 2005, 8:16 PM CDT
- In force
- 34 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Whole counties
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2596 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 100044 SVREWX TXC171-100115- /O.NEW.KEWX.SV.W.0120.050510T0042Z-050510T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 742 PM CDT MON MAY 9 2005 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... GILLESPIE * UNTIL 815 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WILLOW CITY...AND MOVING SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE FREDERICKSBURG...LUCKENBACH AND LBJ STATE PARK. HAIL UP THE SIZE OF A QUARTER HAS BEEN REPORTED IN WILLOW CITY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. $$
2 follow-up statements
000 WWUS54 KEWX 100107 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 806 PM CDT MON MAY 9 2005 TXC171-100115- /O.CON.KEWX.SV.W.0120.000000T0000Z-050510T0115Z/ GILLESPIE TX- 806 PM CDT MON MAY 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR GILLESPIE COUNTY... AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LBJ STATE PARK...MOVING SOUTH AT 15 MPH. THIS STORM HAS WEAKENED DURING THE PAST 15 MINUTES. LAT...LON 3046 9884 3051 9860 3021 9863 3028 9886 $$
000 WWUS54 KEWX 100116 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 815 PM CDT MON MAY 9 2005 TXC171-100125- /O.EXP.KEWX.SV.W.0120.000000T0000Z-050510T0115Z/ GILLESPIE TX- 815 PM CDT MON MAY 9 2005 ...THE SEVERE CDT... THE SEVERE THUNDERSTORM WARNING FOR GILLESPIE COUNTY WAS ALLOWED TO EXPIRE AS THE STORM NEAR LBJ STATE PARK HAS WEAKENED. SMALL HAIL AND DANGEROUS LIGHTNING ARE STILL POSSIBLE WITH THIS STORM FOR THE NEXT HALF HOUR. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:40 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 9, 3:40 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 340 PM CDT MON MAY 9 2005 .DISCUSSION... ISOLATED TSTM HAS RADIPLY DEVLOPED OVER LLANO COUNTY. A SVR TSTM WATCH WILL BE ISSUED SHORTLY FOR THE NORTHERN COUNTIES OF THE HILL COUNTRY EFFECTIVE UNTIL 02Z. LARGE HAIL WILL BE THE PRIMARLY THREAT. STORMS WILL MOVE TO THE EAST AND SOUTHEAST. LATEST MSAS SFC ANALYSIS PLACES THE DRYLINE NEAR A DRYDEN TO SAN ANGELO TO ABILENE LINE. LOOKS LIKE FOG WILL BE THE FEATURED WX EVENT FOR TONIGHT. WINDS WILL DECOUPLE OVERNIGHT AND FOG FORMATION IS LIKELY ACROSS THE EASTERN HALF OF THE CWFA. MOSTLY CLEAR SKIES EARLY TONIGHT AND WET SOILS FROM SUNDAYS RAIN EVENT WILL AID IN FOG FORMATION. WARM AND HUMID WEATHER WILL CONTINUE THIS WEEK AS GULF FLOW PERSISTS IN THE LOWER LEVELS. AFTER TONIGHT THE LATE NIGHT/MORNING STRATUS PATTERN WILL RETURN AS THE LLJ STRENGTHENS. THE DRYLINE WILL REMAIN JUST WEST OF VAL VERDE COUNTY FOR THE REMAINDER OF THIS WEEK. RIDGING ALOFT WILL KEEP THE ATMOSPHERE CAPPED TUESDAY AND WEDNESDAY. HOWEVER AN ISOLATED STORM IS NOT OUT OF THE QUESTION THURSDAY EVENING FOR THE EDWARDS PLATEAU AS A VORT MAX MOVES EAST ACROSS SOUTHERN NEW MEXICO. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY INTO MONDAY. A SLOW MOVING FRONTAL BOUNDARY WILL SINK SOUTHWARD ACROSS NORTH TEXAS ON SATURDAY ENTERING THE HILL COUNTRY ON SUNDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTION OVER THE WEEKEND. THE CONVECTION WILL BE DIURNAL SINCE MUCH OF THE UPPER LEVEL DYNAMICS WILL REMAIN NORTHEAST OF THE CWFA. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 89 69 86 / 0 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 68 89 67 87 / 0 0 0 0 DEL RIO INTL AIRPORT 68 92 69 92 / 0 0 0 0 SAN ANTONIO INTL AIRPORT 68 88 69 86 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 13/03
Hazardous weather outlook, May 9, 5:47 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 547 AM CDT MON MAY 9 2005 TXZ171>173-183>194-202>209-217>225-228-091100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 547 AM CDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 9, 4:53 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 W KINGSLAND 30.66N 98.47W
05/09/2005 1.75 INCH LLANO TX LAW ENFORCEMENT
ALSO VERY HIGH WINDS REPORTED.
&&
PMLocal storm report, May 9, 5:50 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 10 N KINGSLAND 30.81N 98.45W
05/09/2005 LLANO TX LAW ENFORCEMENT
COUNTY ROAD 307 AND FM 3404 CLOSED DUE TO FLOODING.
0525 PM HAIL 5 W LLANO 30.75N 98.76W
05/09/2005 1.75 INCH LLANO TX OTHER FEDERAL
HAIL REPORTED IN THE RIO LLANO SUBDIVISION.
0545 PM HAIL 9 W LLANO 30.75N 98.83W
05/09/2005 4.25 INCH LLANO TX LAW ENFORCEMENT
THE HAIL VARIED IN SIZE FROM A QUARTER TO SOFTBALL SIZE.
&&
PMLocal storm report, May 9, 7:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLOOD 10 W LLANO 30.75N 98.84W
05/09/2005 LLANO TX LAW ENFORCEMENT
HIGHWAYS 29 AND FM152 ARE CLOSED DUE TO FLOODING.
0655 PM HAIL 18 S LLANO 30.49N 98.67W
05/09/2005 1.50 INCH GILLESPIE TX CO-OP OBSERVER
THE HAIL WAS FROM 655 TO 705 AND COVERED THE GROUND.
0730 PM HAIL WILLOW CITY 30.40N 98.70W
05/09/2005 1.00 INCH GILLESPIE TX BROADCAST MEDIA
&&
PMNearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.